Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 27, 2009, 1:14 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2009, 1:14 PM CDT (18:14 UTC)
- Expired
- Apr 27, 2009, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 2:20 PM CDT | FLASH FLOOD | Butler, MO | SIGNIFICANT SURFACE WATER IN THE CITY OF BUTLER DUE TO HEAVY RAIN IN THE PAST TWO HOURS HAS CLOSED SEVERAL CITY STREETS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 271814
FFWEAX
MOC013-037-083-101-280000-
/O.NEW.KEAX.FF.W.0004.090427T1814Z-090428T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT MON APR 27 2009
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BATES COUNTY IN WEST CENTRAL MISSOURI...
NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 700 PM CDT
* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NARROW BAND OF THUNDERSTORMS FROM NEAR BUTLER NORTHEAST TO NEAR
WARRENSBURG. ALTHOUGH THE STORMS WERE MOVING RAPIDLY...THE STORMS
ARE EXPECTED TO TRACK ACROSS THE WARNED AREA THROUGH AT LEAST
3 PM. RAINFALL AMOUNTS SINCE NOON HAVE AVERAGED FROM ONE QUARTER
TO THREE QUARTERS OF AN INCH. AN ADDITIONAL INCH OF RAINFALL IS
LIKELY THIS AFTERNOON. THIS HEAVY RAINFALL ON SATURATED RAINFALL
WILL CAUSE FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADRIAN...BUTLER...GARDEN CITY...KNOB NOSTER...RICH HILL...
WARRENSBURG...WHITEMAN AIR FORCE BASE...ARCHIE...CHILHOWEE...
CREIGHTON...HUME...LEETON AND URICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3810 9462 3835 9461 3868 9401 3887 9352
3854 9352 3806 9432 3805 9460
$$
DB1 follow-up statement
000
WGUS73 KEAX 272047
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT MON APR 27 2009
MOC013-037-083-101-280000-
/O.CON.KEAX.FF.W.0004.000000T0000Z-090428T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATES MO-HENRY MO-CASS MO-JOHNSON MO-
347 PM CDT MON APR 27 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN JOHNSON...
SOUTHEASTERN CASS...NORTHWESTERN HENRY AND BATES COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 700 PM CDT...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL LIFTING ACROSS THE
WARNED AREA. RADAR ESTIMATES INDICATE UPWARDS OF ONE TO ONE AND A
HALF INCHES OF RAIN HAS FALLEN SINCE 1 PM IN THE WARNING AREA. IN
ADDITION...LOCAL EMERGENCY MANAGERS REPORT STREET FLOODING IN AND
AROUND THE CITY OF BUTLER.
ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO LIFT NORTHEAST
ACROSS THE WARNING AREA LATE THIS AFTERNOON...WITH ADDITIONAL
RAINFALL OF ONE HALF TO ONE INCH POSSIBLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADRIAN...BUTLER...GARDEN CITY...KNOB NOSTER...RICH HILL...
WARRENSBURG...WHITEMAN AIR FORCE BASE...ARCHIE...CHILHOWEE...
CREIGHTON...HUME...LEETON AND URICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.
&&
LAT...LON 3810 9462 3835 9461 3868 9401 3887 9352
3854 9352 3806 9432 3805 9460
$$
DUXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 12:43 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 27, 12:43 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1243 PM CDT MON APR 27 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /358 AM CDT MON APR 27 2009/ MAIN FORECAST CONCERN FOR THIS PACKAGE DEALS WITH TIMING OF COLD FRONT FOR TODAY AND IT ASSOCIATED IMPACTS. TODAY AND TONIGHT: FRONTAL POSITION EARLY THIS MORNING WAS ROUGHLY FROM CENTRAL IOWA THROUGH THE NORTHWEST TIP MISSOURI THROUGH CENTRAL KANSAS. THIS FRONT IS EXPECTED TO FINALLY MOVE THROUGH THE AREA THIS AFTERNOON/EARLY THIS EVENING. BOTH THE NAM AND GFS SHOW THE FRONT ALONG OUR SOUTHEASTERN ZONES BY 00Z. 1000-2000 J/KG CAPE AND DECENT SHEAR WOULD SUPPORT A FEW SEVERE THUNDERSTORMS WITH HAIL AND WINDS BEING THE MAIN THREAT. SURFACE WINDS ARE VEERED SOUTHWESTERLY WHICH IS NOT CONDUCIVE FOR TORNADOES ALTHOUGH ITS POSSIBLE FOR A SPIN UP SHOULD A STORM ANCHOR ITSELF TO THE FRONT OR WITH ANY KIND OF QLCS TYPE STRUCTURE SINCE THE BULK OF THE SHEAR IS CONFINED TO THE LOWEST LEVELS. WITH THE COLD FRONT THROUGH MOST OF THE AREA...MOST LOCATIONS WILL SEE COOLER READINGS TODAY THAN IN RECENT DAYS. THE WARMEST TEMPERATURES WILL BE ACROSS OUR EASTERN FORECAST AREA AHEAD OF THE FRONT. PRECIPITATION SHOULD COME TO AN END BY TUESDAY MORNING AS DRIER AIR MOVES IN BEHIND THE FRONT AND THE UPPER SUPPORT SHIFTS EASTWARD. TUESDAY: RELATIVELY QUIET WEATHER IS EXPECTED THROUGH LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING WITH THE AREA IN BETWEEN SYSTEMS. HIGHS SHOULD TOP OUT IN THE MIDDLE TO UPPER 60S ACROSS THE AREA. WEDNESDAY: BY TUESDAY NIGHT THE LOW LEVEL JET KICKS IN ACROSS KANSAS BUT BEGINS TO SHIFT EAST THROUGH THE NIGHT AND EARLY WEDNESDAY MORNING. DURING WEDNESDAY THE NEXT SYSTEM WILL EJECT INTO OKLAHOMA AND TEXAS AND DURING THE OVERNIGHT HOURS THE LOW LEVEL JET INTENSIFIES. THIS SHOULD RESULT IN ANOTHER ROUND OF SHOWER/THUNDERSTORM ACTIVITY. OUR WESTERN ZONES WOULD BE AFFECTED FIRST WITH THE ENTIRE AREA SEEING A CHANCE OF PRECIPITATION OVERNIGHT WEDNESDAY INTO THURSDAY. CDB && .AVIATION... WILL LEAVE MENTION OF VCSH FOR THE REST OF THE AFTERNOON...AS SHORTWAVE CONTINUES TO ROTATE ACROSS THE REGION. SATELLITE SHOWS UPSTREAM CLOUDS TO BE CONVECTIVE IN NATURE WHICH TEND TO DISSIPATE AFTER SUNSET. THAT BEING SAID...DUE TO PROXIMITY OF THE SURFACE BOUNDARY...ANOTHER SHORTWAVE MOVING ACROSS THE SOUTHERN PLAINS...AND MODEL SOUNDINGS SHOWING IFR/MVFR CIGS TO CONTINUE THROUGH MUCH OF THE OVERNIGHT...WILL LEAVE MVFR CIGS IN THROUGH 09-10Z. WILL SCATTER CIGS OUT AT THAT TIME...BUT BRING IN MENTION OF FOG DUE TO LIGHT WINDS COOLING TEMPS ALOFT AND ABUNDANT SURFACE MOISTURE IN PLACE. SCT-BKN STRATO-CU DECK WILL LIKELY REDEVELOP DURING THE DAYTIME HOURS...IF IN FACT THEY DISSIPATE IN THE FIRST PLACE. 33 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Apr 27, 12:57 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT MON APR 27 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1257 PM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER FAR WEST CENTRAL MISSOURI...EASTWARD INTO CENTRAL MISSOURI THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED IN THE OUTLOOK AREA...AN ISOLATED THUNDERSTORM OR TWO MAY PRODUCE HAIL UP TO ONE INCH AND WIND GUSTS TO AROUND 60 MPH. IN ADDITION...AREAL AND RIVER FLOODING WILL CONTINUE TO AFFECT MUCH OF THE OUTLOOK AREA THROUGH TONIGHT...AS RUNOFF FROM THE RECENT HEAVY RAIN PERSISTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY THROUGH FRIDAY...AS SEVERAL STORM SYSTEMS MOVE THROUGH THE AREA. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY NIGHT. 33
In the hours before
Local storm report, Apr 27, 7:50 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT MON APR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HEAVY RAIN PARKER 38.33N 94.99W
04/27/2009 M3.20 INCH LINN KS TRAINED SPOTTER
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 28 min |
| Apr 26, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 34 min |
| Apr 26, 7:47 PM CDT | Special Weather Statement | EAX | Andrew | 28 min |
| Apr 26, 7:53 PM CDT | Tornado Warning | EAX | Andrew, Buchanan | 22 min |
| Apr 26, 8:26 PM CDT | Special Weather Statement | EAX | Gentry | 34 min |
| Apr 26, 8:50 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 28 hr |
| Apr 26, 8:50 PM CDT | River Flood Warning | EAX | Atchison, Holt | 14 hr |
| Apr 26, 8:57 PM CDT | Special Weather Statement | EAX | Buchanan | 33 min |
| Apr 26, 9:17 PM CDT | River Flood Warning | EAX | Daviess, Gentry | 3 days |
| Apr 26, 9:17 PM CDT | River Flood Warning | EAX | Daviess, Livingston | 3 days |
| Apr 26, 9:23 PM CDT | Areal Flood Advisory | EAX | Platte | 6 hr |
| Apr 26, 10:02 PM CDT | Special Weather Statement | EAX | Grundy | 28 min |
| Apr 26, 10:34 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Apr 26, 10:45 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 6 hr |
| Apr 27, 12:34 AM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, DeKalb, Gentry, Holt, Nodaway and 1 more | 6 hr |
| Apr 27, 1:52 AM CDT | River Flood Warning | EAX | Clay, Platte | 10 hr |
| Apr 27, 2:32 AM CDT | River Flood Warning | EAX | Clay, Ray | 20 hr |
| Apr 27, 3:00 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 57 hr |
| Apr 27, 3:22 AM CDT | Areal Flood Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 6 hr |
| Apr 27, 4:02 AM CDT | Areal Flood Warning | EAX | Andrew, Buchanan, Holt | 36 hr |
| Apr 27, 4:32 AM CDT | Areal Flood Warning | EAX | Platte | 35 hr |
| Apr 27, 4:40 AM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 8 hr |
| Apr 27, 5:20 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 5 days |
| Apr 27, 7:36 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 4 days |
| Apr 27, 8:22 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 4 days |
| Apr 27, 8:22 AM CDT | River Flood Warning | EAX | Cooper, Saline | 8 days |
| Apr 27, 8:22 AM CDT | River Flood Warning | EAX | Ray | 36 hr |
| Apr 27, 8:22 AM CDT | River Flood Warning | EAX | Carroll | 27 hr |
| Apr 27, 8:33 AM CDT | River Flood Warning | EAX | Bates | 8 days |
| Apr 27, 9:20 AM CDT | Areal Flood Warning | EAX | Gentry, Harrison, Mercer, Nodaway, Putnam, Worth | 24 hr |
| Apr 27, 9:38 AM CDT | Areal Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Harrison and 2 more | 23 hr |
| Apr 27, 10:46 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 7 days |
| Apr 27, 10:46 AM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 56 hr |
| Apr 27, 10:46 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 5 days |
| Apr 27, 10:46 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 5 days |
| Apr 27, 10:46 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 7 days |
| Apr 27, 2:26 PM CDT | Areal Flood Advisory | EAX | Chariton, Cooper, Howard, Pettis, Randolph, Saline | 3 hr |
| Apr 27, 2:58 PM CDT | Areal Flood Warning | EAX | Grundy, Linn, Livingston, Mercer, Sullivan | 24 hr |
| Apr 27, 3:28 PM CDT | Flash Flood Warning | EAX | Chariton, Cooper, Howard, Pettis, Randolph, Saline | 4 hr |
| Apr 27, 3:59 PM CDT | Flash Flood Warning | EAX | Bates, Henry | 4 hr |
| Apr 27, 4:34 PM CDT | River Flood Warning | EAX | Cooper | 27 hr |
| Apr 27, 4:58 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Randolph | 3 hr |
| Apr 27, 6:42 PM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry, Johnson | 58 min |
| Apr 27, 6:54 PM CDT | River Flood Warning | EAX | Cooper | 36 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.